MAUDE Adverse Event Report: ARTHREX INC. FLIPCUTTER II, SHORT 9.5MM; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE

ARTHREX INC. FLIPCUTTER II, SHORT 9.5MM; INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Catalog Number AR-1204AS-95
Health Effect - Clinical Code No Information (3190)
Date of Event 03/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The device was requested/is expected for evaluation but has not yet been received.The cause of the event could not be determined from the information available and without device evaluation.Device history record review revealed nothing relevant to this event.Complainant's event typically caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces being applied during use.The potential causes of this event are being communicated to the event reporter.If the device is returned and additional information is obtained, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during an acl reconstruction procedure, after the surgeon entered the reamed femur with a 9.5 flipcutter, the cutter deployed but would not retract.The sales rep retracted the flip cutter for repositioning and still the cutter would not unlock.The surgeon tried a mallet to loosen the button by the chuck with no luck, the surgeon then placed the tibial guide over the flip cutter and tried to pull on it.Still, the cutter would not retract.A king fisher was then used to try and maneuver the cutter to retract with no luck.The surgeon cut the handle to try and get the wire to release with a wire cutter; rechecking and reamed back pulling the cutter out still in the locked position.Finally, the surgeon just yanked the cutter the rest of the 7mm out of the femur.The case was then completed with a button extender and the surgeon had to make the incision a little bit longer.The button was sitting flush and there was no compromise.Follow-up investigation: the ar-1204as-95 flipcutter device is being returned in two pieces: the flipped blade and shaft portion and the button portion that flips the blade.Rep states the flipcutter was cut just below that junction.No piece of the flipcutter broke during the procedure.
 
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth, gender, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.Device history record review revealed nothing relevant to this event.Complaint confirmed.The evaluation revealed that the cutter tip was flipped in the reaming position, and the cutter tip was frozen.Furthermore, the inner and outer shafts' distal tangs were twisted and bent.The most likely cause of the blade not retracting is due to the excessive damaged seen at the distal tip.The cause of the event cannot be determined at this time.The potential causes of this event are being communicated to the event reporter.If the device is returned and additional information is obtained, a follow-up report will be submitted.
 
Event or Problem Description
It was reported that during an acl reconstruction procedure, after the surgeon entered the reamed femur with a 9.5 flipcutter, the cutter deployed but would not retract.The sales rep retracted the flip cutter for repositioning and still the cutter would not unlock.The surgeon tried a mallet to loosen the button by the chuck with no luck, the surgeon then placed the tibial guide over the flip cutter and tried to pull on it.Still, the cutter would not retract.A king fisher was then used to try and maneuver the cutter to retract with no luck.The surgeon cut the handle to try and get the wire to release with a wire cutter; rechecking and reamed back pulling the cutter out still in the locked position.Finally, the surgeon just yanked the cutter the rest of the 7mm out of the femur.The case was then completed with a button extender and the surgeon had to make the incision a little bit longer.The button was sitting flush and there was no compromise.Follow-up investigation: the ar-1204as-95 flipcutter device is being returned in two pieces: 1) the flipped blade and shaft portion and 2) the button portion that flips the blade.Rep states the flipcutter was cut just below that junction.No piece of the flipcutter broke during the procedure.

Brand Name
FLIPCUTTER II, SHORT 9.5MM
Common Device Name
INSTRUMENT, MANUAL, SURGICAL, GENERAL USE
Manufacturer (Section D)
ARTHREX INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key7439305
Report Number1220246-2018-00136
Device Sequence Number1006533
Product Code MDM
UDI-Device Identifier00888867004443
UDI-Public00888867004443
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2020
Device Catalogue NumberAR-1204AS-95
Device Lot Number531460281
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/27/2018
Supplement Date Received by Manufacturer03/27/2018
Initial Report FDA Received Date04/18/2018
Supplement Report FDA Received Date05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;